Minnesota, 2012

Drought in Minnesota, February 1 to 29, 2012

February 1 to 29, 2012 · NWS DLH · 5 events in 5 counties and zones

Severe drought conditions continued across the Minnesota arrowhead and adjacent areas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe drought conditions continued across the Minnesota arrowhead and adjacent areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 31, 11:32 PM CST, 29 minutes earlier.

Area forecast discussion, Jan 31, 11:32 PM CST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1132 PM CST TUE JAN 31 2012

.AVIATION...02/01/06Z ISSUANCE...
IFR IN OVERCAST CLOUDS...WITH SOME FOG OVER THE RAINY RIVER
VALLEY...WILL IMPROVE TO MVFR BROKEN NORTH OF DULUTH AND VFR
BROKEN FURTHER SOUTH WEDNESDAY MORNING. A PATCHY WINTRY MIX IS
POSSIBLE WITH THE APPROACH OF A WEAK TROUGH WEDNESDAY AFTERNOON
AND EVENING.

&&

.PREV DISCUSSION... /ISSUED 728 PM CST TUE JAN 31 2012/

UPDATE...
OUR CHANGES WERE VERY MINOR THIS EVENING...WITH INDICATIONS THAT
THE LOW OVERCAST WOULD PERSIST. WE LEFT ISOLATED FREEZING DRIZZLE
IN NORTH OF DULUTH LATE TONIGHT. WE WERE A LITTLE MORE RELUCTANT
TO DECREASE CLOUDS EARLY WEDNESDAY.

SHORT TERM...
INCOMING COLD AIR IS SHALLOW...WITH THE INVERSION ABOVE THE COLD
AIR TRAPPING SOME LOW LEVEL MOISTURE. BACK EDGE OF CLOUDS IS JUST
WEST OF THE RED RIVER AND ALONG THE WESTERN EDGE OF THE MANITOBA
LAKES...AND THIS EDGE IS MOVING EAST SLOWLY. LIGHT PRECIPITATION
IS CONFINED WELL NORTH OF THE CANADIAN BORDER AT THIS TIME. LAPS
AND NEAR-FUTURE NAM PUP UP SOUNDINGS...ALONG WITH SATELLITE
TOPS...INDICATE THAT THE LOW CLOUDS ARE SHALLOW...RENDERING EITHER
SNOW GRAINS OR FREEZING DRIZZLE RATHER UNLIKELY SOUTH OF THE
CANADIAN BORDER...BUT VERY FINE FREEZING DRIZZLE...WITH LITTLE
POTENTIAL FOR IMPACT...MAY OCCUR OVER HIGHER ELEVATIONS NORTH OF
THE IRON RANGE AND ACROSS MORE RUGGED PARTS OF THE ARROWHEAD. WEAK
WARM ADVECTION WILL SPREAD FROM WEST TO EAST WEDNESDAY AFTERNOON.
WITH A MEAGER AMOUNT OF MOISTURE FEEDING IN AHEAD OF THE NEXT
MINOR TROUGH...CLOUDS WILL REMAIN BUT THE BASES WILL LIFT
SUBSTANTIALLY...WE REFLECTED THAT IN OUR AVIATION FORECASTS.

PREV DISCUSSION... /ISSUED 227 PM CST TUE JAN 31 2012/

SHORT TERM...

TONIGHT THROUGH THURSDAY MORNING...

THE MAIN FORECAST CONCERNS ARE THE SLIGHT CHANCE OF LIGHT SNOW OR
LIGHT FREEZING RAIN PASSING QUICKLY THROUGH THE NORTHLAND LATE
TOMORROW AFTERNOON INTO TOMORROW EVENING...THE POTENTIAL FOR
PATCHY FREEZING DRIZZLE ACROSS THE NRN COUNTIES TONIGHT...AND THE
TEMPERATURE FORECAST THROUGH THE NEXT 24-36 HOURS...WITH ABOVE
AVERAGE CONDITIONS EXPECTED.

THE WAVY QUASI-ZONAL FLOW ALOFT CONTINUES TODAY ACROSS THE MUCH
OF THE CONUS WITH SLIGHT AMPLIFICATION OF THE FLOW BEGINNING TO
DEVELOP OVER THE ERN PACIFIC. THE UPPER TROUGH AND SFC LOW THAT
PUSHED INTO THE AREA FROM THE WEST LAST NIGHT/EARLY THIS MORNING
ARE CURRENTLY MOVING INTO THE GREAT LAKES...AND MOST OF THE
SIGNIFICANT PRECIP HAS ENDED OVER THE NORTHLAND. A COLD NWLY FLOW
WILL CONTINUE TONIGHT...ALTHOUGH TEMPERATURES ARE NOT EXPECTED TO
DROP TOO MUCH WITH A ROBUST SUPPLY OF LOW/MID CLOUDS.

ONE CONCERN TONIGHT WILL BE THE POTENTIAL FOR PATCHY FZDZ ACROSS
THE NRN CNTYS INTO THE ARROWHEAD. LOW LEVEL MOISTURE WILL REMAIN
PLENTIFUL THROUGH TONIGHT...HOWEVER A SIGNIFICANT AMOUNT DRY AIR
ALOFT WILL ADVECT IN FROM THE NW. THIS WILL ALLOW TEMP/DWPT
PROFILES TO BECOME FAVORABLE FOR FZDZ. THE LIMITING FACTOR WILL BE
THE LACK OF THE PRESENCE OF ANY KIND OF LOW LEVEL FORCING. THE
LATEST NAM AND GFS ARE BOTH SHOWING WEAK 100-850MB OMEGA ACROSS
THE NORTH. WHETHER IT WILL BE ENOUGH TO FORCE DRIZZLE OUT OF THE
LOW CLOUDS WILL BE THE DETERMINING FACTOR.

THE NEXT CONCERN IS ANOTHER INCOMING 500MB S/W EXPECTED TO
QUICKLY MOVE THROUGH THE REGION TOMORROW AFTERNOON. TEMPERATURE
PROFILES ARE ONCE AGAIN SLIGHTLY FAVORABLE FOR FZRA OR SNOW ACROSS
THE SWRN HALF OF THE CWA. THIS SYSTEM WILL BE FAST MOVING AND HAVE
A LIMITED AMOUNT OF AVAILABLE MOISTURE...SO NOT EXPECTING VERY
MUCH AT ALL IN TERMS OF QPF.

TEMPERATURES WILL ONCE AGAIN BE WELL ABOVE TONIGHT AND
TOMORROW...WITH OVERNIGHT LOWS THIS EVENING IN THE 20S. AVERAGE
LOWS ARE USUALLY IN THE SINGLE DIGITS. TOMORROWS HIGHS ARE
EXPECTED TO RANGE FROM THE UPPER 30S TO THE SOUTH...TO THE LOWER
30S TO THE NORTH. THERE IS A CHANCE WE COULD CLEAR OUT MORE THAN
EXPECTED TOMORROW...LIKE TODAY...AND TEMPERATURES COULD BE 4-6 DEG
WARMER THAN EXPECTED...SO WILL NEED TO GET A GOOD HANDLE ON THE
CLOUD COVER. AT THIS TIME...WENT PESSIMISTIC WITH THE CLOUD
COVER... FOLLOWING MORE ALONG THE LINES OF THE NAM AND GFS.

LONG TERM...THURSDAY THROUGH TUESDAY...

AN UPPER LEVEL RIDGE IS EXPECTED TO EXTEND ALONG THE WESTERN CONUS
INTO ALBERTA EARLY IN THE PERIOD...WITH THE FLOW TAKING ON A REX OR
HIGH OVER LOW BLOCKING LOOK BY THE WEEKEND OVER THE NORTHERN PLAINS.
THE STORM THE GFS/GEM HAD AFFECTING A PORTION OF OUR SOUTHERN CWA
DURING THE WEEKEND IS NOW FORECAST BY THE MODELS TO REMAIN TO THE
SOUTH.

THE UPPER FLOW IS FORECAST TO BECOME MORE PROGRESSIVE EARLY NEXT
WEEK WITH A SHORTWAVE MOVING THROUGH. THE ECMWF IS QUITE A BIT
STRONGER WITH THE WAVE...AND BRINGS IN SOME MUCH COLDER AIR BY
TUESDAY...HOWEVER THIS IS A SIGNIFICANT DEPARTURE FROM THE 00Z EC
RUN AND WE DIDN'T BUY INTO THAT SCENARIO AT THIS TIME.

ALTHOUGH THERE MAY BE A SHORTWAVE OR TWO STRONG ENOUGH TO PRODUCE
SOME FLURRIES OR VERY LIGHT PRECIP...WE HAVE A DRY FORECAST GOING
THROUGH THE EXTENDED WITH MILD TEMPERATURES DROPPING A BIT LATE IN
THE PERIOD.

&&

.POINT TEMPS/POPS...
DLH  20  34  21  35 /  10  10  20  10
INL  19  33  19  34 /  10  20  10  10
BRD  22  38  20  38 /  10  20  10  10
HYR  23  36  21  38 /  10  10  20  10
ASX  24  34  23  38 /  10  10  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...EOM
AVIATION...EOM
Hazardous weather outlook, Jan 31, 2:35 PM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
235 PM CST TUE JAN 31 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
235 PM CST TUE JAN 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF PATCHY FREEZING DRIZZLE TONIGHT ACROSS
THE NORTHERN COUNTIES INTO THE ARROWHEAD. LOCAL ROADWAYS COULD
BECOME SLIPPERY IN SOME SPOTS. USE CAUTION WHEN DRIVING TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK FAST MOVING SYSTEM WILL PUSH THROUGH THE REGION WEDNESDAY
AFTERNOON AND EVENING AND BRING WITH IT A SLIGHT CHANCE OF LIGHT
SNOW OR LIGHT FREEZING RAIN. THE BEST CHANCE OF FREEZING RAIN WILL
EXIST SOUTH AND WEST OF HIGHWAY TWO IN NORTHEAST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Northern Cook / Northern Lake

When
February 1, 12:01 AM CST to February 29, 11:59 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Other Federal Agency
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Drought, Southern Cook

When
February 1, 12:01 AM CST to February 29, 11:59 PM CST
Where
Southern Cook forecast zone
Reported by
Other Federal Agency
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Drought, Southern Lake

When
February 1, 12:01 AM CST to February 29, 11:59 PM CST
Where
Southern Lake forecast zone
Reported by
Other Federal Agency
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Drought, Northern St. Louis

When
February 1, 12:01 AM CST to February 29, 11:59 PM CST
Where
Northern St. Louis forecast zone
Reported by
Other Federal Agency
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Severe drought conditions have continued in eastern parts of the area.

Drought, Central St. Louis

When
February 1, 12:01 AM CST to February 29, 11:59 PM CST
Where
Central St. Louis forecast zone
Reported by
Other Federal Agency
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Severe drought conditions have continued in eastern parts of the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363948, 363949, 363950, 363951, 363952.